Nebraska, 2011

Tornadoes and Hail in Nebraska, August 11, 2011

August 11, 2011 · NWS LBF · 27 events in 9 counties and zones

Severe thunderstorms developed in north central Nebraska on the afternoon of August 11th in the vicinity of a warm front draped from southwest South Dakota into northeast Nebraska. The storms quickly became tornadic with six tornados occurring by the end of the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed in north central Nebraska on the afternoon of August 11th in the vicinity of a warm front draped from southwest South Dakota into northeast Nebraska. The storms quickly became tornadic with six tornados occurring by the end of the evening. The largest tornado was classified as an EF3 and touched down over southeast Cherry county and traveled into Brown county before lifting. The other tornadoes produced minimal damage and were rated EF0's and EF1's. Large hail also impacted these areas, with the largest size being tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 11, 12:58 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 12:58 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT THU AUG 11 2011

.DISCUSSION...
ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND OVERNIGHT AS WINDS ALOFT REMAIN STRONG...LAPSE RATES
STEEP AND MOIST AND FREEZING LEVELS ARE AROUND 11500 FT AGL. SFC
ANALYSIS...RADAR...SATELLITE...THE HRRR AND CONSENSUS OF NAM...SREF
AND GFS SUGGEST NCNTL NEB ALONG AND EAST OF HIGHWAY 83 AND ALONG AND
NORTH OF NEBRASKA HIGHWAY 2 WILL BE THE MOST LIKELY OR CONGESTED AREA
FOR STORM ACTIVITY. THE RUC IS SUGGESTING THE REST OF THE FCST AREA
WILL BE SOMEWHAT CAPPED LIMITING STORM COVERAGE TO MAINLY ISOLATED
ACTIVITY. THE OVERALL ENVIRONMENT FEATURES HIGH CAPE BUT DRY AIR
ALOFT SOUTH AND WEST BUT HIGH CAPE AND MOIST ALOFT ACROSS THE
AREA OF GREATEST INTEREST...AS MENTIONED ABOVE. THE FATE OF THE HEAVY
CUMULUS BUILD UP ACROSS SWRN NEB REMAINS TO BE SEEN.

STORM ACTIVITY COULD COMMENCE MID TO LATE THIS AFTERNOON AND
CONTINUE MOST OF THE NIGHT BEFORE SETTLING DOWN EARLY FRIDAY MORNING.

SOME LINGERING SHOWER AND THUNDERSTORM ACTIVITY EXITS THE FCST AREA
TO THE EAST FRIDAY MORNING WITH CANADIAN AIR BUILDING IN FOR THE
WEEKEND. THIS HIGH WILL BUILD VERY SLOWLY THROUGH THE UPPER MIDWEST
SATURDAY AND SUNDAY PROVIDING COOL AND STABLE EAST AND SOUTHEAST SFC
WINDS WITH HIGHS IN THE 70S TO LOWER 80S MOST AREAS. THE EXCEPTION
WOULD BE ACROSS THE FAR WEST AND SOUTHWEST WHERE WARM AIR COULD
BEGIN SPREADING NORTH OUT OF ERN COLO AND WRN KS.

THE GFS AND 00Z ECMWF SUGGEST ISOLATED TO PERHAPS SCATTERED
THUNDERSTORMS DEVELOPING ALONG A WARM FRONT MONDAY NIGHT...MAINLY
EAST OF HIGHWAY 83. THEREAFTER THE GREAT UPPER LEVEL RIDGE OF THIS
SUMMER BUILDS NORTH AND BRUSHES NEBRASKA WITH HUMID 80S TO LOWER 90S
TUESDAY AND WEDNESDAY. A COLD FRONT SHOULD BE MAKING ITS WAY INTO THE
FCST AREA WEDNESDAY NIGHT WITH COOLER WEATHER FOR THURSDAY. THE
SLOWER GFS AND GEM WERE FAVORED OVER THE FASTER 00Z ECMWF WHICH
DRIVES THE COLD FRONT THROUGH 1 DAY EARLIER. ISOLATED THUNDERSTORMS
ARE OPERATING TUESDAY NIGHT AND WEDNESDAY NIGHT FOR THE HIGH CAPE
ENVIRONMENT AND APPROACHING COLD FRONT. OTHERWISE THE ATMOSPHERE
SHOULD REMAIN CAPPED AS H7 TEMPS RISE TOWARD 15-16C.

&&

.AVIATION...
SCATTERED SEVERE STORMS ARE EXPECTED FROM 21 UTC THROUGH AT LEAST 06
UTC. IFR CONDITIONS...HAIL...AND SURFACE WINDS OF 50 KTS OR GREATER
ARE EXPECTED WITH THE STORMS. HOWEVER...CONFIDENCE IN IMPACTS AT ANY
GIVEN LOCALE IS MODEST AT BEST GIVEN SCATTERED NATURE OF THE STORMS.
A WEAK COLD FRONT WILL MOVE ACROSS THE REGION 06 TO 12 UTC...AND IS
EXPECTED TO BRING YET ANOTHER ROUND OF TSRA TO NORTHERN NEB. IN THE
WAKE OF THE STORMS AND BEHIND THE FRONT...STRATUS COULD FORM...BUT
LOW CONFIDENCE PREVENTS ITS INCLUSION IN THE KLBF OR KVTN TAFS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/CJS
Hazardous weather outlook, Aug 11, 2:35 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU AUG 11 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT THU AUG 11 2011 /235 PM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE WESTERN AND NORTH
CENTRAL PARTS OF NEBRASKA INTO TONIGHT. SCATTERED STORMS CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THROUGH THE
EVENING HOURS. AN ISOLATED TORNADO IS POSSIBLE. THE PRIMARY THREAT
WILL TRANSITION TO ONE OF DAMAGING WINDS AND HEAVY RAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A CHANCE OF THUNDERSTORMS WILL LINGER OVER NORTH CENTRAL NEBRASKA ON
FRIDAY. SLIGHT CHANCES FOR STORMS WILL THEN RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, Aug 11, 6:17 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT THU AUG 11 2011

NEZ005-006-008-009-120100-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-
717 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN ROCK...WESTERN KEYA PAHA AND NORTHERN BROWN COUNTIES
UNTIL 800 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SMITH FALLS STATE PARK...OR
15 MILES EAST OF VALENTINE...MOVING EAST AT 30 MPH. ANOTHER STRONG
STORM WAS LOCATED 15 MILES SOUTHEAST OF SPARKS...AND MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH RIVER TRAIL...
  BOBCAT STATE WILDLIFE MANAGEMENT AREA...
  KELLER PARK STATE RECREATION AREA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHULTZ

The radar

The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
August 11, 6:28 PM CST
Where
Boyd County, 1.22 mi SW of Naper
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.960, -99.100

Wind gusts were estimated to have blown at 60 m.p.h.

Tornado, Cherry

When
August 11, 6:49 PM CST to 6:50 PM CST
Where
Cherry County, 1.67 mi WNW of Wood Lake to 1.66 mi WNW of Wood Lake
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.640, -100.260

The tornado briefly touched down with no damage being observed and was rated as an EF0. The spotter indicated the condensation funnel did not extend completely from the funnel to the ground, but debris was seen flying under the funnel.

Hail, Keya Paha

When
August 11, 6:55 PM CST
Where
Keya Paha County, 0.86 mi NW of Burton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.910, -99.610

Tornado, Brown

When
August 11, 6:58 PM CST to 6:59 PM CST
Where
Brown County, 6.31 mi NNE of (Anw)ainsworth Muni to 6.3 mi NNE of (Anw)ainsworth Muni
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.660, -99.920

A tornado briefly touched down in an open field eight miles north-northwest of Ainsworth. No damage occurred from this tornado and it was rated an EF0.

Hail, Keya Paha

When
August 11, 7:00 PM CST
Where
Keya Paha County, 0.51 mi E of Burton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.900, -99.590

Tornado, Cherry

When
August 11, 7:00 PM CST to 7:02 PM CST
Where
Cherry County, 1.67 mi WNW of Wood Lake to 1.01 mi WSW of Wood Lake
Rating
EF1
Path length
1.38 mi
Path width
75 yd
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.640, -100.260

The tornado destroyed a 12 foot by 16 foot storage building and rolled a metal calving shed over 300 feet. Three large hay bails were rolled up an incline and damaged fencing and a swing set. A detached garage door was also damaged and the chimney was torn off of the house.

Thunderstorm Wind, Keya Paha

When
August 11, 7:00 PM CST
Where
Keya Paha County, 0.51 mi E of Burton
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.900, -99.590

Thunderstorm wind gusts blew down several tree limbs up to 10 inches in diameter.

Hail, Brown

When
August 11, 7:03 PM CST
Where
Brown County, 0.69 mi N of (Anw)ainsworth Muni
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.590, -99.980

Tornado, Cherry

When
August 11, 7:05 PM CST to 7:25 PM CST
Where
Cherry County, 4.72 mi SSE of Wood Lake to 5.23 mi SSE of Wood Lake
Rating
EF3
Path length
0.52 mi
Path width
900 yd
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.563, -100.209

A tornado developed five miles south-southeast of Wood Lake and traveled to the south. It was on the ground for approximately 20 minutes and was up to a maximum of a half mile wide with maximum winds of 140 m.p.h. The tornado caused damage to two tree groves. One tree was debarked, uprooted, and moved while several other trees were uprooted. Additionally, a windmill was destroyed and another three were damaged; a steel culvert from Plum Creek washed out and was broken and displaced three-quarters a mile downstream. Also, two miles of barb wire fencing was destroyed.

Hail, Chase

When
August 11, 6:10 PM MST
Where
Chase County, 5.55 mi N of Lamar
Measured
1.25 in hail
Reported by
Public
Coordinates
40.650, -101.980

Funnel Cloud, Brown

When
August 11, 7:15 PM CST
Where
Brown County, 2.57 mi SW of Johnstown
Reported by
Trained Spotter
Coordinates
42.540, -100.100

Hail, Brown

When
August 11, 7:15 PM CST
Where
Brown County, 2.57 mi SW of Johnstown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.540, -100.100

Tornado, Brown

When
August 11, 7:22 PM CST to 7:23 PM CST
Where
Brown County, 4.86 mi N of Johnstown
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.640, -100.060

A tornado briefly touched down five miles north of Johnstown. No damage occurred from this tornado.

Hail, Rock

When
August 11, 7:25 PM CST
Where
Rock County, 6.56 mi NW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -99.620

Hail, Cherry

When
August 11, 7:35 PM CST
Where
Cherry County, 12.28 mi NNE of Brownlee
Measured
2.75 in hail
Reported by
Public
Coordinates
42.450, -100.550

Hail, Chase

When
August 11, 6:40 PM MST
Where
Chase County, 10.14 mi ENE of Lamar
Measured
2.5 in hail
Reported by
Public
Coordinates
40.640, -101.800

Tornado, Brown

When
August 11, 7:54 PM CST to 8:02 PM CST
Where
Brown County, 10.36 mi S of Johnstown to 13.32 mi SSE of Johnstown
Rating
EF0
Path length
3.6 mi
Path width
50 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.420, -100.055

A tornado touched down and traveled southeast about one mile, crossed a road and moved another two miles before lifting. Two trees were twisted off close to the point of touch down, with no additional damage noted. The maximum wind speed was 75 m.p.h., and the tornado was rated a EF0.

Hail, Cherry

When
August 11, 8:10 PM CST
Where
Cherry County, 11.78 mi E of Brownlee
Measured
1.75 in hail
Reported by
Public
Coordinates
42.290, -100.390

Quarter to golf ball size hail fell, while 2.45 inches of rain was also recorded as the thunderstorm passed.

Tornado, Thomas

When
August 11, 8:53 PM CST to 8:54 PM CST
Where
Thomas County, 12.24 mi NNE of Halsey to 12.21 mi NNE of Halsey
Rating
EF0
Path length
0.06 mi
Path width
50 yd
Property damage
$11,000
Reported by
NWS Storm Survey
Coordinates
42.073, -100.276

A tornado touched down one mile west northwest of Purdum and caused damage to trees and power lines. Large limbs from elm trees were snapped off and displaced up to 300 feet to the south. Also, four power poles on the south side of the road were snapped off and 250 feet of barbed wire fencing was damaged.

Hail, Blaine

When
August 11, 9:02 PM CST
Where
Blaine County, 1.54 mi E of Purdum
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.070, -100.240

The observer noted that winds were from the south and rapidly switched to the north as the storm passed.

Funnel Cloud, Blaine

When
August 11, 9:22 PM CST
Where
Blaine County, 5.37 mi SE of Purdum
Reported by
Trained Spotter
Coordinates
42.020, -100.190

Hail, Blaine

When
August 11, 9:40 PM CST
Where
Blaine County, 3.86 mi ENE of Dunning
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.840, -100.050

The hail fell along State Highway 91 at mile marker 3.

Hail, Cherry

When
August 11, 10:00 PM CST
Where
Cherry County, 5.35 mi SE of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -100.540

Hail, Thomas

When
August 11, 10:30 PM CST
Where
Thomas County, 11.07 mi N of Halsey
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -100.320

Hail, Blaine

When
August 11, 11:00 PM CST
Where
Blaine County, 5.14 mi W of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
41.930, -99.970

Hail, Blaine

When
August 11, 11:40 PM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.940, -99.870

Hail, Sheridan

When
August 11, 11:27 PM MST
Where
Sheridan County, 1.38 mi N of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.820, -102.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335889, 335901, 335886, 335933, 335885, 335905, 335926, 335869, 335920, 335870, 335867, 335871, 335923, 335872, 335875, 335876, 335925, 335884, 335930, 335877, 335868, 335878, 335887, 335883, 335888, 335880, 335881.